North Carolina, 2014Debris Flow and Flood in North Carolina, September 6, 2014
September 6, 2014 · NWS RNK · 2 events in 1 county or zone
Deep tropical moisture was observed pooling across the central Appalachians ahead of a slow-moving cold front approaching from the north. Precipitable water values were observed to be 175% of normal for early September for both the RNK and GSO upper air locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep tropical moisture was observed pooling across the central Appalachians ahead of a slow-moving cold front approaching from the north. Precipitable water values were observed to be 175% of normal for early September for both the RNK and GSO upper air locations. Many locations across Ashe County observed 1 to 3 inches of rainfall during the evening, with higher rainfall amounts possible.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 6, 3:14 PM EST, 1 minute earlier.
Area forecast discussion, Sep 6, 3:14 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT SAT SEP 6 2014
.SYNOPSIS...
A STRONG COLD FRONT WILL PUSH THROUGH OUR AREA THIS EVENING AND
OVERNIGHT...HELPING TO IGNITE SCATTERED TO NUMEROUS SHOWERS AND
STORMS. THIS FRONT WILL STALL SOUTH OF THE REGION THROUGH EARLY
NEXT WEEK...KEEPING CLOUDS ALONG WITH THE THREAT FOR SHOWERS...BUT
COOLER TEMPERATURES.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 400 PM EDT SATURDAY...
BROAD CYCLONIC UPPER LEVEL FLOW EXISTS FROM HUDSON BAY REGION OF
CANADA SOUTHWARD INTO THE GREAT LAKES AND NEW ENGLAND. EMBEDDED
SHORT WAVE TROF IS MOVING EAST FROM ONTARIO INTO QUEBEC WITH
RIBBON OF VORTICITY TRAILING SOUTHWEST THROUGH THE GREAT LAKES AND
INTO THE OHIO VALLEY. AT THE SURFACE A COLD FRONT EXTENDED FROM
NEW ENGLAND...SOUTHWEST THROUGH WEST VIRGINIA AND EASTERN
KY...TRAILING EVEN FARTHER WEST INTO NORTHERN TX. SURFACE HIGH
PRESSURE WAS BUILDING EAST ACROSS THE UPPER MIDWEST REPLACING
AREAS UPSTREAM OF THE FRONT WITH A MUCH COOLER DRIER
AIRMASS...DEWPOINTS IN THE 50S. EAST AND SOUTH OF THE FRONTAL
BOUNDARY THE AIRMASS WAS MORE TROPICAL LIKE WITH SURFACE DEWPOINTS
IN THE LOWER 70S AND DEEPER MOISTURE PROFILES SUPPORTING
PERCEPTIBLE WATER...PWAT... VALUES BETWEEN 1.6 AND 2.0 INCHES.
THE SURFACE COLD FRONT IS PROGGED TO ADVANCE SOUTH AND EAST
THIS EVENING...CROSSING OUR FORECAST AREA OVERNIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONTAL PASSAGE. UNTIL THE FRONT CROSSES THE AREA WE WILL
CONTINUE TO BASK IN THE TROPICAL AIRMASS WITH MUGGY CONDITIONS
PERSISTING...DEWPOINTS REMAINING NEAR 70. ONGOING CONCERN IS FOR
STORMS WITH VERY HEAVY DOWNPOURS. WITH PWATS 175 PERCENT OF NORMAL
SHOWERS AND STORMS WILL BE VERY RAIN EFFICIENT. MEAN WIND IS FROM
THE WEST AT ABOUT 12-15KTS...THIS SHOULD KEEP ACTIVITY MOVING
ALONG...BUT POTENTIAL STILL EXISTS FOR EXCESSIVE RAINFALL IF
ACTIVITY TRAINS OVER THE SAME AREA. STILL FORGOING A LARGE SCALE
FLASH FLOOD WATCH...ALTHOUGH THERE WILL CERTAINLY BE CASES WHERE
ISOLATED FLASH FLOODING WILL OCCUR. RAIN RATES OF 3-4 INCHES AN
HOUR ARE POSSIBLE WITH THE HEAVIER RAIN CORES!
EVEN THOUGH THE MAIN THREAT IS HEAVY RAIN...CAN'T RULE OUT SOME
ISOLATED SEVERE WEATHER TOO. THE MORE ROBUST STORMS THIS EVENING MAY
TAP INTO A BIT MORE MOMENTUM FROM THE INCREASING WINDS ALOFT. THIS
WILL ALSO BE AIDED BY WATER LOADING FROM THE INTENSE RAIN CORES
INCREASING POTENTIAL FOR WET MICROBURSTS...SOMETHING WE
EXPERIENCED WITH A FEW OF THE STORMS THAT MOVED ACROSS THE AREA
LAST TUESDAY EVENING.
WILL CONTINUE TO MAINTAIN LIKELY THREAT FOR SHOWERS/STORMS WITH
HEAVY RAIN THIS EVENING...WANING OVERNIGHT WITH THE LOSS OF
DAYTIME HEATING. PASSAGE OF THE FRONT WILL BRING WINDS INITIALLY
OUT OF THE NORTHWEST AND NORTH...THEN TREND MORE NORTHEASTERLY ON
SUNDAY. HIGH PRESSURE BEHIND THE FRONT WILL BE MOVING EAST INTO
NEW ENGLAND WITH A WEDGE OF STABLE AIR WORDING ITS WAY DOWN THE
EAST SIDE OF THE APPALACHIANS PROMOTING THIS NORTHEASTERLY PUSH
OF WIND. THE ACTUAL COLD FRONT IS FORECAST TO STALL OVER THE
CAROLINAS...MERGING WITH AN AREA OF LOW PRESSURE WHICH HAS BIN
SPINNING NEAR THE GEORGIA COAST FOR THE LAST COUPLE OF DAYS.
FOR SUNDAY...EVEN THOUGH OUR FORECAST AREA WILL BE UNDERGOING AN
AIRMASS CHANGE IN THE BOUNDARY LAYER WITH COOLER AIR ARRIVING FROM
THE NORTH...WIND FLOW ALOFT IS NOT VERY CONDUCIVE FOR CLEARING
WITH CLOUDS OVERRUNNING THE FRONTAL BOUNDARY TO OUR SOUTH AND
KEEPING OUR FORECAST AREA MOSTLY CLOUDY. RESULT WILL BE
TEMPERATURES THAT EXPERIENCE VERY LITTLE RISE ON
SUNDAY...TEMPERATURES NO WARMER THAN THE 70S.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
AS OF 400 PM EDT SATURDAY...
AN UNSETTLED WEATHER PATTERN EXPECTED WITH WEDGE FOR US DURING THIS
PERIOD. A 1023MB SFC HIGH MOVES QUICKLY NORTHEAST AND SETS UP OVER
NEW ENGLAND/SOUTHERN QUEBEC SUNDAY NIGHT WITH A FRONTAL SYSTEM WITH
WAVE OF LOW PRESSURE REMAINING ALONG THE COAST...WITH INVERTED
TROUGH IN EASTERN TENNESSEE. THIS WILL FAVOR A BETTER THREAT OF
SHOWERS EAST OF THE BLUE RIDGE SUNDAY NIGHT OVER INTO MONDAY
NIGHT...AS THE LOW PRESSURE SLIDES SLOWLY ACROSS EASTERN NORTH
CAROLINA THEN OFF THE VIRGINIA COAST. PLAYED LOW TEMPERATURES SUNDAY
NIGHT CLOSE TO ADJMAV WITH READINGS FROM THE UPPER 50S IN THE
MOUNTAINS TO THE MID 60S IN THE PIEDMONT. WITH CLOUDS AND
SHOWERS...LOWERED MONDAY HIGH TEMPERATURES CLOSER TO THE COOLER MOS
GUIDANCE WITH VALUES FROM THE UPPER 60S IN BLUE RIDGE HIGHER TERRAIN
AS WELL AS THE ALLEGHANYS TO UPPER 70S IN THE FAR WEST OUTSIDE
WEDGE. IF PRECIPITATION IS MORE WIDESPREAD HIGHS MONDAY MAY NOT GET
OUT OF THE 60S IN MOST LOCATIONS. THE QPF ON MONDAY IS TRICKY WITH
GFS CLIPPING SOUTHEAST CORNER OF CWA WITH THE HIGHEST
AMOUNTS...WHILE THE ECMWF PLACES ITS THREE INCHES MAXIMUM OFF THE
COAST IN THE ATLANTIC OCEAN.
SOME DRIER AIR START TO WORK IN FROM THE WEST MONDAY NIGHT INTO
TUESDAY MORNING...WITH DEEP MOISTURE SHIFTING OUT TO SEA. THE GFS IS
A LITTLE SLOWER WITH THE LOW AND ITS ASSOCIATED MOISTURE. LOW
TEMPERATURES MONDAY NIGHT WILL GENERALLY BE IN THE UPPER 50S IN THE
MOUNTAINS TO THE LOWER 60S IN THE PIEDMONT.
ALLOWED FOR SOME LIGHT POPS IN THE WEST ON TUESDAY ACROSS THE HIGHER
TERRAIN. HOWEVER...TUESDAY WILL BE A DRIER DAY IN GENERAL. MODELS
SHOWING ANOTHER SYSTEM MOVING INTO THE SOUTHERN PLAINS WITH UPPER
SHORTWAVE SHIFTING ALONG THE NORTHERN EDGE OF THE RIDGE THAT REMAINS
OVER THE GULF COAST INTO OUR REGION.
TUESDAY WILL BE A LITTLE WARMER WITH FLOW WEAKENING AND TURNING MORE
NORTH TO NORTHWEST. HIGHS TUESDAY WILL RANGE FROM THE MID TO UPPER
70S IN THE WEST TO AROUND 80 DEGREES IN THE SOUTHEAST. ONLY ISOLATED
CONVECTION TUESDAY EVENING...OTHERWISE DRY WEATHER ANTICIPATED. LOWS
TUESDAY NIGHT WILL DROP INTO THE UPPER 50S IN THE MOUNTAINS TO THE
LOWER TO MID 60S IN THE PIEDMONT.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 400 PM EDT SATURDAY...
A COLD FRONT SWEEPS ACROSS THE NORTHERN PLAINS WEDNESDAY WITH A
SURFACE LOW TRACKING NORTHEAST TOWARDS THE GREAT LAKES. AS THIS WAVE
MOVES INTO ZONAL FLOW...THE FRONTAL BOUNDARY WILL SLOW AS IT TRACKS
INTO THE OHIO VALLEY WEDNESDAY AFTERNOON/EVENING. THIS WAVE WILL
KEEP BULK OF THE STRONGER CONVECTION NORTH IN THE OHIO VALLEY. SPS
HAS HIGHLIGHTED A RISK OF SEVERE WEATHER TO OUR NORTHWEST ACROSS THE
OHIO VALLEY ON DAY 5 SEVERE WEATHER OUTLOOK.
AS THIS WAVE ENTERS THE OHIO VALLEY...THE WEDGE THAT WAS OVER THE
MID ATLANTIC REGION WILL BEGIN TO ERODE. IF THIS WEDGE HAS ENOUGH
RAIN TO ENHANCE IT...IT MAY NOT CLEAR THE AREA UNTIL LATE WEDNESDAY
NIGHT. MODELS ARE PUSHING A COLD FRONT INTO THE AREA THURSDAY AND
ACROSS THE REGION THURSDAY NIGHT. AS IN THE CASE WITH THE FRONT
EARLY IN THE WEEK...DOES THIS FRONT CLEAR THE FORECAST AREA OR DOES
IT STALL IN THE VICINITY. THE MOVEMENT OF THE FRONT INTO ZONAL
FLOW...INDICATES THE POSSIBILITIES OF A SLOWER ARRIVAL (FRIDAY
AND/OR SATURDAY) OR HAVING THE FRONT STALL OVER THE REGION IS HIGH.
SINCE THIS IS POSSIBLE...WILL KEEP CHANCE POPS IN FOR FRIDAY. HELD
ON TO THE ISOLATED TO SCATTERED CONVECTION ON SATURDAY AS SUPPORTED
BY HPCGUIDE AND SUPERBLEND. HOWEVER...THE GFS IS HINTING AT DRIER
AIR PUSHING IN. MOST OF THE EXTENDED MODELS PAINT A DRY SUNDAY.
WARMING TREND FROM WEDNESDAY INTO THURSDAY...THEN COOLING TREND FOR
FRIDAY INTO SUNDAY.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 200 PM EDT SATURDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
THE AREA THROUGH 10PM THIS EVENING AS A COLD FRONT SLOWLY CROSSES
THE MOUNTAINS. INTENSE RAIN CORES WITH RAIN RATES OF 2-4 INCHES/HR
ANITICIPATED RESULTING IN WATER LOADING AND LOCALIZED STRONG
DOWNDRAFTS. POTENTIAL EXISTS FOR WET MICROBURST WINDS VCNTY OF
STRONGEST STORMS.
PASSAGE OF FRONT LATER TONIGHT WILL BRIND A WIND SHIFT...WINDS
BECOMING NORTHERLY...THEN NORTHEASTERLY BEHIND THE FRONT FOR
SUNDAY. NOT CONFIDENT AS TO HOW MUCH FOG/STRATUS WILL FORM TONIGHT
NOR HOW LONG IT WILL LINGER SUNDAY...BUT MODELS ARE SUGGESTING
WIDESPREAD IFR CONDITIONS WILL DEVELOP LATE TONIGH AND SUNDAY PER
LINGERING LOW LEVEL MOISTURE AND POTENTIAL FOR THIS MOISTURE TO
GET ENHANCED BY THE DEVELOPING NORTHEASTERLY WIND AND WEDGE OF
STABLE AIR DEVELOPING OVER AND EAST OF THE MOUNTAINS SUNDAY.
THE FRONT IS FORECAST TO STALL JUST SOUTH OF THE AREA SUNDAY AND
MONDAY...MAINTAINING CLOUD COVER AS WELL AS A THREAT FOR SHOWERS.
MEANWHILE LOW PRESSURE MOVING ALONG THE SOUTHEAST COAST WILL KEEP
OUR WINDS NE. THIS LOW IS PROGGED TO MOVE NORTHEAST ALONG THE
COAST MONDAY...MOVING OUT TO SEA BY LATE TUESDAY. UNTIL THIS AREA
OF LOW PRESSURE MOVES WELL OFF SHORE THE EXPECTATION IS FOR
LINGERING LOW LEVEL CLOUDINESS.
AFTER TUESDAY A RETURN TO SUMMER-LIKE CONDITIONS CAN BE EXPECTED
WITH DIURNAL SHOWERS AND STORMS. LATE NIGHT FOG IS ALSO LIKELY IN
THE MOUNTAIN VALLEYS. NEXT COLD FRONT IS FORECAST TO MOVE ACROSS
THE MIDWEST AND OHIO VALLEY WEDNESDAY WITH STRONG AREA OF LOW
PRESSURE MOVING INTO THE GREAT LAKES IMPACTING ROUTES THROUGH DTX-
ORD-MSP. THIS FRONT SHOULD REACH THE MID ATLANTIC REGION IN THE
THURSDAY/FRIDAY TIME FRAME.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...PM
Hazardous weather outlook, Sep 6, 3:15 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 AM EDT SAT SEP 6 2014
NCZ003>006-019-020-VAZ032>035-043>047-058-059-070930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
415 AM EDT SAT SEP 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-070930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
415 AM EDT SAT SEP 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THIS EVENING ALONG A COLD FRONT THAT WILL MOVE THROUGH THE REGION.
TORRENTIAL RAINFALL AND ISOLATED DAMAGING WIND GUSTS WILL
ACCOMPANY THE STRONGER THUNDERSTORMS. THE RAINFALL COULD LEAD TO
LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 6, 11:53 AM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1253 PM EDT SAT SEP 6 2014
VAZ012>017-061745-
FLOYD VA-GRAYSON VA-CARROLL VA-MONTGOMERY VA-PULASKI VA-WYTHE VA-
1253 PM EDT SAT SEP 6 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
NORTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
NORTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
PULASKI COUNTY IN SOUTHWEST VIRGINIA...
SOUTHEASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 145 PM EDT
* AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
WALTON TO NEAR ELK CREEK...MOVING TO THE EAST AT 10 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
PILOT...
CHRISTIANSBURG...
RADFORD...
INDIAN VALLEY...
AND ALLISONIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3672 8125 3721 8056 3722 8019 3714 8018
3670 8085
TIME...MOT...LOC 1651Z 275DEG 9KT 3716 8054 3674 8115
MBSSpecial weather statement, Sep 6, 12:01 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 PM EDT SAT SEP 6 2014
VAZ044-058-061800-
HALIFAX VA-PITTSYLVANIA VA-
101 PM EDT SAT SEP 6 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
EAST CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 200 PM EDT
* AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM NEAR CHATHAM...MOVING TO THE EAST AT 10 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
INGRAM...
CHATHAM...
MT AIRY...
GRETNA...
AND RIDGEWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3670 7910 3677 7950 3697 7943 3697 7907
TIME...MOT...LOC 1700Z 275DEG 9KT 3686 7940
MBS
Special weather statement, Sep 6, 12:06 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
106 PM EDT SAT SEP 6 2014
VAZ017-032-033-043-061800-
FRANKLIN VA-FLOYD VA-HENRY VA-PATRICK VA-
106 PM EDT SAT SEP 6 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
EAST CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...
NORTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 200 PM EDT
* AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF THUNDERSTORMS EXTENDING FROM NEAR ENDICOTT
TO NEAR BUFFALO RIDGE...MOVING TO THE EAST AT 5 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
BASSETT...
FERRUM...
WOOLWINE...
AND OAK LEVEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3668 8031 3695 8028 3702 7983 3680 7991
3664 7998
TIME...MOT...LOC 1704Z 272DEG 5KT 3690 8015 3680 8018 3670 8021
MBSSpecial weather statement, Sep 6, 12:58 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT SAT SEP 6 2014
VAZ017-032-033-043-061900-
FRANKLIN VA-FLOYD VA-HENRY VA-PATRICK VA-
158 PM EDT SAT SEP 6 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
SOUTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
CENTRAL HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 300 PM EDT
* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF THUNDERSTORMS EXTENDING FROM NEAR
MARTINSVILLE CITY TO NEAR BASSETT TO NEAR CHARITY TO NEAR
WOOLWINE. THESE STORMS WERE NEARLY STATIONARY.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE CITY...
BASSETT...
WOOLWINE...
COLLINSVILLE...
AND FIGSBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3666 8011 3674 8042 3688 8039 3690 8014
3686 7996 3675 7969 3664 7977 3664 7993
TIME...MOT...LOC 1756Z 354DEG 1KT 3670 7983 3679 7995 3680 8013 3681
8030
MBSSpecial weather statement, Sep 6, 1:24 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT SAT SEP 6 2014
VAZ015-061900-
GRAYSON VA-
224 PM EDT SAT SEP 6 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 300 PM EDT
* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A THUNDERSTORM PRODUCING VERY HEAVY RAIN NEAR
VOLNEY...MOVING TO THE EAST AT 5 MPH.
* HEAVY RAIN WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
TROUTDALE...
MOUTH OF WILSON...
RUGBY...
AND VOLNEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3658 8148 3669 8150 3673 8134 3658 8129
TIME...MOT...LOC 1822Z 254DEG 5KT 3664 8141
16
Special weather statement, Sep 6, 2:14 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT SAT SEP 6 2014
NCZ004-005-VAZ032-043-062000-
ROCKINGHAM NC-STOKES NC-HENRY VA-PATRICK VA-
314 PM EDT SAT SEP 6 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 400 PM EDT
* AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING SLOW MOVING THUNDERSTORMS ACROSS SOUTHERN HENRY AND
PATRICK COUNTIES. THESE STORMS WERE MOVING TO THE SOUTHEAST AT 5
MPH.
* THESE STORMS ARE PRODUCING VERY HEAVY RAIN AT RATES OF 1 TO 2
INCHES PER HOUR...WHICH WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE CITY...
SPENCER...
RIDGEWAY...
SANDY RIDGE...
AND MARTINSVILLE AIRPORT.
THIS INCLUDES THE MARTINSVILLE SPEEDWAY.
DO NOT DRIVE YOUR CAR OVER ROADWAYS THAT HAVE BECOME COVERED WITH
WATER. WHEN ENCOUNTERING HEAVY DOWNPOURS...DRIVE SLOWLY TO AVOID
HYDRO PLANING.
LAT...LON 3657 8025 3674 7983 3658 7970 3658 7971
3654 7971 3640 8013
TIME...MOT...LOC 1909Z 336DEG 3KT 3663 7977 3648 8010
16Debris Flow, Ashe
- When
- September 6, 3:15 PM EST to 4:15 PM EST
- Where
- Ashe County, 0.72 mi E of Lansing to 0.69 mi E of Lansing
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.501, -81.507
Three landslides were reported in the community of Lansing along Highway 194. Debris was cleared off the roadway by 6:00 PM EDT.
Flood, Ashe
- When
- September 6, 5:15 PM EST to 7:15 PM EST
- Where
- Ashe County, 0.64 mi ESE of Lansing to 0.65 mi ESE of Lansing
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.497, -81.509
Water was flowing over a low-water crossing on Teaberry Road in the community of Lansing.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, September 6, 20142 deaths · 2 injured · $507,000 · 85 kt wind · 37 events
- Flash Flooding and Damaging Winds in Georgia, September 6 to 8, 2014$297,000 · 65 kt wind · 9 events
- Flash Flooding in West Virginia, September 6, 2014$345,000 · 4 events
- Damaging Winds and Lightning Strike in New Hampshire, September 6, 2014$131,000 · 96 kt wind · 8 events
- Flash Flood and Lightning Strikes in Texas, September 6, 2014$76,000 · 3 events
- Lightning Strike in Florida, September 6, 2014$50,000 · 1 event
- Dust Storm and Damaging Winds in Arizona, September 6, 2014$28,000 · 56 kt wind · 6 events
- Damaging Wind in Louisiana, September 6, 2014$30,000 · 1 event
- Lightning Strike in South Carolina, September 6, 20142 injured · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 6, 201413 events
- Flash Flooding and Damaging Wind in California, September 6 to 8, 2014$11,000 · 56 kt wind · 11 events
- Lightning Strike in Florida, September 6, 20141 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533439, 533441.